Hail, Roseau
- When
- May 28, 8:12 AM CST
- Where
- Roseau County, 0.69 mi S of Malung
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.770, -95.720
Southwest flow aloft brought a typical ridge rider scenario to northwest Minnesota, where convection fired up over the western Dakotas late on the 27th and rode northeast overnight. By the morning of the 28th, this remnant convection along the Canadian border began to drop south-southeast, into northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Southwest flow aloft brought a typical ridge rider scenario to northwest Minnesota, where convection fired up over the western Dakotas late on the 27th and rode northeast overnight. By the morning of the 28th, this remnant convection along the Canadian border began to drop south-southeast, into northwest Minnesota. As it did, several thunderstorms flared up and produced dime to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 2:32 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 332 AM CDT FRI MAY 28 2010 .DISCUSSION... PRIMARY CHALLENGE FOR THIS FORECAST IS POTENTIAL FOR CONVECTION IN THE NORTHWEST TODAY...THEN TIMING OF FRONTAL PASSAGE SAT INTO SUNDAY. GENERALLY USED NAM EARLY IN THE PERIOD...AS THE NAM INITIALIZED WELL WITH LOCATION OF CONVECTION AT 06Z. BEYOND TODAY...THE GFS IS SLIGHTLY FASTER WITH FROPA THAN THE NAM AND THEREFORE USED A MODEL BLEND FOR SAT AND SUN. TODAY AND TONIGHT...WARM FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS NORTHWESTERN ZONES. SFC/MID LEVEL CONVERGENCE OVER THE NORTHWESTERN ZONES WILL BE CAPPED FOR MOST OF THE DAY WITH H700 TEMPS AROUND 10 TO 12 DEG. NAM SUGGESTS A WEAK THERMAL TROUGH ACROSS THE NW WITH TEMPS IN THE 8 TO 10 DEG RANGE. LATEST SATELLITE/RADAR IS SHOWING SOME CELLS DEVELOPING IN THIS AREA RIGHT AROUND THE TURTLE MOUNTAINS. IDEA WAS TO ALLOW A FEW HOURS OF HEATING AND BEGIN POPS AROUND 15Z...BUT WILL WATCH DEVELOPMENT AND MAY BACK POPS UP TO 12Z. THESE NEWER CELLS ARE RIGHT ON THE EDGE OF THE CAP...WHICH MODELS SHOW EDGING SLIGHTLY NORTH DURING THE DAY. SAT AND SUN...GFS REMAINS FASTER WITH FRONTAL BOUNDARY MOVING ACROSS THE CWA...THUS GENERALLY USED A MODEL BLEND BUT DID EXTEND EASTWARD LIKELY POPS FOR SAT NIGHT ABOUT 50 MILES. MAIN CHALLENGE WILL BE TIMING OF FROPA AND STRENGTH OF CAP OUT AHEAD OF SFC BOUNDARY. NAM H700 TEMPS REMAIN A COUPLE DEG COOLER THAN THE GFS...SO MADE VERY LITTLE CHANGES TO PREV GRIDS FOR SAT. DID BUMP TO 40 POPS IN THE NORTHWEST AS MODELS ARE BRINGING IN DPTS OF AROUND 60...AND THE CAP SHOULD GO IN THIS AREA FIRST. MAIN CHALLENGE OTHER THAN TIMING WILL BE QPF AMOUNTS...WHICH IS STILL QUITE VARIABLE AMONG MODELS AND HPC RUNS. GENERALLY USED A BLEND OF NAM...GFS...AND LATEST HPC. SOLN DID SLIGHTLY LOWER AMTS ACROSS MY NORTH...MAINLY NEAR THE END OF THE EVENT WHERE WRAP AROUND PRECIP WAS NOT AS PRONOUNCED AS PREV FCST SUGGEST. OVERALL COULD SEE AT LEAST AN INCH ACROSS THE FAR NORTHWEST AND NORTH...BUT CONFIDENCE IS LOW AT THE MOMENT...THUS WILL WAIT FOR BETTER CONTINUITY BETWEEN MODEL RUNS BEFORE DISCUSSING AREAL FLOODING POTENTIAL...HOWEVER THAT POTENTIAL DOES EXIST GIVEN THE SATURATED SOILS FROM THE LATEST ROUND OF HEAVY RAINFALL. MON AND TUE...SYSTEM WILL MOVE OFF TO EAST WITH SOME UNSEASONABLY COOL TEMPS BEHIND IT. TEMPS SHOULD DROP INTO THE MID TO UPPER 60S EARLY NEXT WEEK. && .AVIATION... VFR CONDS WITH INCREASING SOUTHERLY WINDS WITHIN AND WEST OF THE RED RIVER VALLEY. BJI AND TVF WILL SEE INCREASING WINDS BY MID AFTERNOON. COULD SEE SOME WEAK SHOWERS OR A THUNDERSTORM NORTH TO NORTHWEST OF DVL BY NOONTIME...BUT SHOULD BE ISOLATED ACTIVITY AT MOST. && .HYDROLOGY... ENDERLIN STAGE WAS FLATLINE BUT WAS NOW BEGINNING TO RESPOND. ADJUSTED FORECAST TO BLEND. MOST OF THE MINNESOTA AND NORTH DAKOTA TRIBUTARIES THAT HAD HEAVY RAIN THIS WEEK WERE ON THE WAY DOWN. THE MAIN STEM RED IN THE NORTH ARE FORECAST TO RISE AS TRIBUTARIES IN THE NORTH DRAIN INTO THE MAIN STEM. OTHERWISE SPOTTY MINOR/ISOLD MODERATE RIVER FLOODING CONTINUE ALONG WITH AREAL FLOODING. WEEKEND RAINFALL MAY RESULT IN MORE AREAL FLOODING AS SOILS ARE STILL SATURATED FROM THE LATEST RAIN EVENT. SEE RELATED FLOOD STATEMENTS FOR DETAILS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 423 AM CDT FRI MAY 28 2010 MNZ004-007-NDZ006>008-015-016-054-290930- KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-RAMSEY- EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 423 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE INTERNATIONAL BORDER IN NORTHEASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA THIS MORNING. MOST ACTIVITY WILL BE ALONG AND NORTH OF A CANDO TO LANGDON TO HALLOCK LINE. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS MORNING AND MOVE ALONG THE INTERNATIONAL BORDER THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT...AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONTAL BOUNDARY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ014-024- 026>030-038-039-049-052-053-290930- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- BENSON-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 423 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY NIGHT...AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD AND ALONG THE FRONTAL BOUNDARY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGEST STORMS.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT. SPEICHER
The Fargo/Grand Forks radar (KMVX), 182 km away, was scanning. The volume nearest the first event began at 14:10 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was mostly half-inch size, but a few stones were larger.
Several large tree limbs and a stop sign were knocked down by a burst of thunderstorm wind. Multiple reports of damage were received between Malung and Roseau.
Several large tree limbs and a street light were knocked down by thunderstorm downburst winds. Multiple damage reports were received between Wilton and Bemidji.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223728, 223726, 223727, 237330, 237331.